Wyoming, 2008

Hail in Wyoming, July 2, 2008

July 2, 2008 · NWS UNR · 3 events in 1 county or zone

A supercell thunderstorm produced quarter sized hail across southwestern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm produced quarter sized hail across southwestern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:55 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 1:55 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT WED JUL 2 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT LOCATED FROM
SOUTHERN NEB INTO EASTERN WY. UPPER LEVEL ANALYSIS SHOWS FLATTENED
RIDGE CENTERED ACROSS THE NORTHERN ROCKIES...WITH IMBEDDED
SHORTWAVE ENERGY CROSSING THE REGION. SKIES ARE PARTLY TO MOSTLY
CLOUDY WITH TEMPS ONLY IN THE 60S TO MID 70S. SMOKE FROM FIRES IN
SOUTH CENTRAL CANADA WILL LINGER ACROSS THE AREA INTO TONIGHT...BUT
SHOULD NOT REALLY GET ANY WORSE AND WILL LIKELY IMPROVE SOME AS
WINDS SHIFT TO THE EAST AND SOUTHEAST TONIGHT. KUDX RADAR SHOWING
ONE BAND OF SHOWERS AND STORMS MOVING OUT OF SOUTH CENTRAL
SD...WHILE NEW ACTIVITY DEVELOPS FURTHER WEST ACROSS THE BLACK HILLS
AREA AND EASTERN WY.

UNSETTLED WX WILL CONTINUE ACROSS THE AREA INTO TONIGHT AS FRONT
STALLS OUT ACROSS THE CENTRAL PLAINS. NEAR ZONAL FLOW ALOFT OVER THE
REGION WILL BRING ADDITIONAL UPPER LEVEL DISTURBANCES OVER THE AREA
THROUGH THURSDAY. BETTER CHANCES FOR PCPN WILL BE ACROSS NORTHEAST
WY AND SOUTHWEST SD IN CLOSER VICINITY OF THE FRONTAL BOUNDARY AND
AVAILABLE INSTABILITY. THE INSTABILITY AND SHEAR WILL BE SUFFICIENT
FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP ACROSS NORTHEAST WY AND
POSSIBLY SOUTHWEST SD LATE THIS AFTERNOON AND EVENING. LARGE HAIL
AND STRONG WIND GUSTS WILL BE THE MAIN THREATS...BUT CANNOT RULE
OUT AN ISOLATED TORNADO DEVELOPING AS WELL ACROSS NORTHEAST WY. LOWS
TONIGHT WILL BE IN THE LOW TO MID 50S...WITH SOME 40S OVER THE
HILLS.

COOL CONDITIONS WILL CONTINUE ON THURSDAY AS RIDGE BEGINS TO BUILD
AGAIN ACROSS THE NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND
LOWER 80S...WARMEST ACROSS NORTHEAST WY. NORTHWESTERLY FLOW ALOFT
WILL CONTINUE TO BRING WEAK UPPER LEVEL DISTURBANCES OVER THE AREA.
THIS COMBINED WITH COOL AIR ALOFT AND STEEP MID LEVEL LAPSE RATES
WILL RESULTED IN AT LEAST ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS MUCH OF THE CWA. MAIN CHANCES FOR ANY PCPN WILL
BE ACROSS NORTHEAST WY AND SOUTHWESTERN SD. THIS ACTIVITY SHOULD BE
DIURNAL IN NATURE AND DISSIPATE IN THE EVENING.

WILL BEGIN TO SEE WARMUP ON FRIDAY AS BUILDING RIDGE SHIFTS SLOWLY
TO THE EAST. HIGHS WILL BE BACK IN THE 80S AND 90S...WARMEST ACROSS
NORTHEAST WY AND SOUTHWEST SD. IT WILL BE DIFFICULT TO GET ANY
STORMS GOING ON FRIDAY WITH WARMER AIR ALOFT CAPPING THE ATMOSPHERE.
HOWEVER...THE CAP MAY ERODE ENOUGH TO LET A STORM OR TWO FIRE OVER
THE HILLS IN THE AFTERNOON...ESPECIALLY THE CENTRAL AND SOUTHERN
HILLS.

EXTENDED...UPPER LEVEL TROF WILL FLATTEN THE UPPER RIDGE ACROSS THE
NORTHERN PLAINS ON SATURDAY...BRINGING A SLIGHT CHANCE OF
THUNDERSTORMS TO MOST OF THE AREA THROUGH SUNDAY. UPPER RIDGE BUILDS
BACK INTO THE AREA FOR EARLY NEXT WEEK...WITH DRY CONDITIONS
EXPECTED. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE AVERAGE THROUGH
THE EXTENDED PERIOD.

&&

.AVIATION...AREAS OF MVFR CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON. MVFR VSBY CAUSED BY SMOKE IN THE AREA FROM CANADA WILL
LINGER THROUGH THE AFTERNOON HOURS BEFORE WINDS GRADUALLY SWITCH TO
THE EAST AND SOUTHEAST TONIGHT...BRINGING BACK VFR CONDITIONS.
OTHERWISE SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING WITH MVFR CONDITIONS IN AND NEAR ANY STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 2, 3:51 AM MST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
451 AM MDT WED JUL 2 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
451 AM MDT (551 AM CDT) WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA. THERE IS
A SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON AND EVENING...
PRIMARILY ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH
DAKOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
STRONG WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY...BUT SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY ACROSS NORTHEASTERN
WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
July 2, 6:35 PM MST
Where
Campbell County, 17.06 mi SSW of Savageton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.660, -105.960

Hail, Campbell

When
July 2, 7:07 PM MST
Where
Campbell County, 10 mi WSW of Wright
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.665, -105.655

Hail, Campbell

When
July 2, 7:19 PM MST
Where
Campbell County, 6 mi SW of Wright
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.659, -105.555

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100717, 100718, 100719.